Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Congenital Heart Disease in Adults
Question: PFO Dizziness
|jean12 - Mon Feb 05, 2007 5:22 am||
I am 28 year old female. I went to the doctor for dizziness/faintness and some pain under my left arm. I was found to have an abnormal EKG showing left atrial enlargement and a bundle branch block. had an ECHO done with bubble test revealing a PFO. Had a stress ECHO to rule out high atrial pressure with exertion. MD does not think dizziness is related to PFO, states that I am fine for now. However, I am still dizzy and feel faint at times. I have been seen by EENT, who is starting me on allergy shots d/t long history of allergies and sinus trouble. Had a CT of sinuses done and CT with contrast of brain. both normal. Had a mammogram with ultrasound done for pain under arm which was normal. I had a bilateral corotid doppler done which was normal. I have also been diagnosed with orthostatic hypotension and wear ted hose. I am still dizzy and feel faint. I follow a healthy diet and exercise reg. My dizziness seems to happen most when I am in a busy place, lying in bed, or lifting weights. I take allegra, asa, codliver oil, multivit, singular, vit. E, and garlic. I have been symptomatic for 7 months now.
I know that my feeling faint is most likely due to my low blood pressure. Could this be related to my PFO. Should I go back to the cardiologist? I guess I am trying to figure out what the underlying cause of my low bp is? Could it be hormonal? Thank you for taking the time to answer.
|Dr. Chan Lowe - Sun Mar 18, 2007 8:51 pm||
Your PFO is unlikely to be causing your dizziness. PFO's are generally incidental findings. Really, the only thing we advise against is scuba diving with PFO's because too rapid of an ascent could cause bubble formation in the blood. These bubbles could then cross the PFO and go to the brain, potentially causing a stroke.
It is rare that they cause any symptoms at all.
Regarding your orthostatic BP, low BP can certainly cause dizziness. The best way to combat low BP is by staying very well hydrated. You may also be advised by your doctor to take a daily steroid medication that will make you retain fluid in the veins (a mineralocorticoid type steroid, not a glucocorticoid steroid that can have side effects with prolonged exposure).
I would recommend that you continue to follow up with your doctor and cardiologist.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.